Please confirm that your email address is correct, so you can successfully receive this alert.
The authors report no financial relationships with commercial interests.
Institute of Psychiatry and Neurology, Warsaw, Poland
Send correspondence to Dr. Bienkowski; e-mail: firstname.lastname@example.org
Copyright © 2014 by the American Psychiatric Association
To the Editor: ECT is a safe and effective treatment for refractory major depression. Common side effects of ECT include headache, nausea, and mild memory impairment.1 ECT-associated hyperthermia has been rarely described.2,3
We report a case of repeated post-ECT hyperthermia associated with rapid, transient mood improvements in a patient with drug-resistant depression.
Mr. A, aged 26, was admitted to a tertiary-care psychiatric hospital with a major depressive episode resistant to mirtazapine, fluvoxamine, bupropion, and sertraline. The patient's medical history was unremarkable. Neurologic and neuroimaging examination revealed no abnormalities and Mr. A was qualified to bitemporal ECT with a standard anesthetic protocol (atropine, thiopental, succinylcholine). Twelve ECT sessions were performed biweekly, between 9:00 a.m. and 11:00 a.m., with the aid of the Thymatron apparatus. Two hours after the first session, the patient complained of flu-like symptoms, including headache and fever. A rise in his body temperature exceeding 2°C (up to 38.8°C) was documented by tympanic membrane and oral temperature measurements. In the afternoon, a marked improvement in mood and drive was reported by the patient and confirmed by an on-duty psychiatrist. In the evening, Mr. A felt a reduction in flu-like symptoms and 24 hours after ECT his mood and body temperature returned to baseline levels.
A close correlation between post-ECT hyperthermia and transient improvements in depressive symptomatology was observed in sessions 1–7. When post-ECT hyperthermia was absent (session 2 and 4), no improvement or transient worsening in mental state was noted on the same day. A significant rise in body temperature (∆T>1°C) after sessions 1, 3, 5, and 7 was associated with rapid, transient mood improvements. Repeated physical and laboratory examinations showed no abnormalities. There was no relationship between the ECT-associated rise in body temperature and seizure duration or the course of anesthesia.
Post-ECT hyperthermia was not observed beyond session 7. ECT sessions 8–12 resulted in a stable improvement in depressive symptomatology.
To the best of our knowledge, this is the first report on post-ECT hyperthermia associated with rapid, transient mood improvements in an adult patient with drug-resistant depression. One may hypothesize that post-ECT hyperthermia may be a correlate of successful stimulation of brain structures (e.g., the hypothalamus) involved in mood and thermal homeostasis.1,4,5 More detailed studies are needed to quantify post-ECT alterations in brain and body temperature and their relationship to short- and long-term clinical outcomes.
Subscribe Now/Learn More
Purchase Online access to this article for 24 hours
PsychiatryOnline subscription options offer access to the
DSM-5 library, books,
journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists
and mental health professionals with key resources for diagnosis, treatment, research,
and professional development.
Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org
or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).